Alert archive / South Dakota / Wind Advisories in 2013

Wind Advisory 12, NWS Sioux Falls, SD

May 24, 20136 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at May 24, 2013, 10:27 AM CDT for 6 counties in South Dakota. It took effect at May 24, 2013, 11:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 24, 2013, 10:27 AM CDT (15:27 UTC)
In effect from
May 24, 2013, 11:00 AM CDT
Expired
May 24, 2013, 4:02 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WWUS73 KFSD 241527
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT FRI MAY 24 2013

SDZ050-052-057-058-063-064-242330-
/O.NEW.KFSD.WI.Y.0012.130524T1600Z-130525T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
1027 AM CDT FRI MAY 24 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...SOUTHEAST WINDS WILL CONTINUE THROUGH SUNSET AT 25 TO
  35 MPH WITH A FEW GUSTS TO AROUND 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
1 follow-up statement
675 
WWUS73 KFSD 242102
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT FRI MAY 24 2013

.SOUTHEAST WINDS WILL CONTINUE INTO TONIGHT BUT WILL NOW REMAIN
BELOW ADVISORY LEVELS.

SDZ050-052-057-058-063-064-242215-
/O.CAN.KFSD.WI.Y.0012.000000T0000Z-130525T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
402 PM CDT FRI MAY 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

SOUTHEAST WINDS WERE DECREASING SLOWLY THIS AFTERNOON...AND WILL
REMAIN BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 24, 6:46 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 24, 6:46 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT FRI MAY 24 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT FRI MAY 24 2013

SHARP RIDGING ALOFT CURRENTLY ACROSS THE CWA WILL GRADUALLY LOSE
HOLD AS MID LEVEL FEATURE SHIFTS EASTWARD AND IMPINGES A BIT MORE
SOUTHWESTERLY FLOW THROUGH THE DAY. KEEWATIN HIGH CONTINUES TO
FILTER DRIER AIR AT LOW LEVELS INTO THE AREA ON EASTERLY FLOW...
BUT MOISTENING ON STRONG LOW LEVEL JET THROUGH THE WESTERN PLAINS
LEADING TO EXPANSION OF LOWER TO MID CLOUDS ACROSS WESTERN SOUTH
DAKOTA AND WESTERN AND CENTRAL NEBRASKA GRADUALLY BUILDING EASTWARD.
MORE MID LEVEL CLOUDS SHOWING UP OF LATE IN SOUTHWEST NEBRASKA...AND
AREA CORRELATES QUITE WELL WITH DEVELOPMENT OF STRONGER ISENTROPIC
LIFT.  LIFT SPREADS RAPIDLY EAST AND NORTHEAST AND WILL BE ACROSS
MUCH OF SOUTHEAST SOUTH DAKOTA BETWEEN 12Z AND 15Z. HOWEVER...LIKELY
THE LEADING MID LEVEL SHOWERS WILL DIMINISH LIFTING NORTHEAST WHILE
RUNNING INTO DRIER AIR WITH PERHAPS A COUPLE OF SPRINKLES SOMEWHAT
AHEAD OF THE MAIN AREA OF PRECIPITATION...EXPECTED TO START TO
DEVELOP BY LATER MORNING FROM LOWER BRULE AREAS INTO THE LOWER JAMES
VALLEY.  MUCH OF TIMING FOR PRECIPITATION DEFINED BY 305K NET
ISENTROPIC LIFT...CONSIDERING WHERE DRIER AIR AT LOW LEVELS WILL
IMPEDE PROGRESS SOMEWHAT. CONTINUED TO INTRODUCE AN INCREASINGLY
BETTER COVERAGE FOR SHOWERS AS LIFT FORCING SPREADS EAST TOWARDS AND
EAST OF I29 DURING THE AFTERNOON HOURS. GENERALLY 200-500 J/KG
ELEVATED INSTABILITY FROM IN AND AROUND 750 HPA LEVEL INITIATION...
SO WHILE THUNDER WILL BE FAR FROM PREVALENT...DOES WARRANT A MORE
ISOLATED MENTION.

SHOULD ALSO NOTE THAT IT WILL BE QUITE A WINDY DAY ALONG AND WEST OF
I29...ESPECIALLY FROM THE JAMES VALLEY WEST. AT THIS TIME...LIKELY
WILL BE MARGINAL FOR ISSUANCE OF A WIND ADVISORY...BUT WOULD NOT BE
SHOCKED TO TOUCH 30 MPH SUSTAINED OR EVEN GUST TO AROUND 40 MPH AT
TIMES.

THE SURFACE WINDS WILL GRADUALLY DECREASE THROUGH THE EVENING
HOURS AND WILL DROP MORE AFTER MIDNIGHT AS WINDS ALOFT GRADUALLY
WEAKEN WITH TIME. THE BAND OF WARM AIR ADVECTION/THETA-E ADVECTION
PRECIPITATION IS GRADUALLY EXPECTED TO SHIFT OFF TO THE EAST. NOT
MUCH IN THE WAY OF INSTABILITY...AND TOYED WITH THE IDEA OF
REDUCING THUNDER MENTION IN THE FORECAST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 412 AM CDT FRI MAY 24 2013

TOUGH FORECAST THROUGH THE EXTENDED WITH ACTIVE PATTERN AND LITTLE
CERTAINTY IN HOW EVERYTHING WILL PLAY OUT. ON SATURDAY...MODEL
SOUNDINGS APPEAR TO BE VERY SATURATED ESPECIALLY IN THE LOW
LEVELS. MODELS CONTINUE TO WARM THE LOW LEVELS DESPITE THIS...BUT
AM CONCERNED IT WOULD TAKE TILL AT LEAST MID DAY IF NOT LONGER TO
ERODE STRATUS IN THE LOWEST 1500 FEET. AS SUCH...LOWERED FORECAST
HIGHS SOME ESPECIALLY IN THE NORTH AND EAST PORTIONS OF THE
FORECAST AREA WHERE STRATUS WILL BE THE MOST STUBBORN. THIS ALSO PLAYS
INTO THE AMOUNT OF INSTABILITY. SURFACE BASED CAPE IN SOUTHWEST
CORNER OF THE FORECAST AREA CLIMBS TO NEAR 1500 J/KG THROUGHOUT
THE DAY...BUT STILL APPEARS TO BE EFFECTIVELY CAPPED AT LEAST FROM
THE SURFACE. UNLIKE LAST NIGHT/S MODEL RUNS...MODELS HAVE BACKED
OFF SOME ON THE LOW LEVEL JET SATURDAY NIGHT...BRINGING FORCING
INTO A QUESTION. AGREE WITH PREVIOUS FORECASTER THAT TALL THIN
CAPE PROFILES AND PRECIPITABLE WATER VALUES NEAR 1.30 CREATE GREAT
ANTECEDENT CONDITIONS FOR FLASH FLOODING. WITH WEAK MID LEVEL WINDS...
PRECIPITABLE WATER VALUES WELL ABOVE THE 95 PERCENTILE AND THE
POTENTIAL FOR A NEARLY STATIONARY BOUNDARY...FIELD APPEARS TO BE
SET...HOWEVER...ONE THING MISSING APPEARS TO BE A TRIGGER ACROSS
THE AREA. CAN/T RULE OUT CONVECTION MOVING INTO THE REGION...BUT
AT THIS POINT AM BEGINNING TO QUESTION POPS AND HAVE TRENDED DOWN
SLIGHTLY.

SIMILAR SET UP SUNDAY WITH LOW LEVEL SATURATION...HOWEVER...APPEARS
TO BE MORE SHALLOW AND WITH SLIGHTLY STRONGER WINDS MAY BE ABLE TO
MIX OUT STRATUS WITH DAY TIME HEATING. WITH WARM FRONT HANGING
ACROSS THE AREA...HAVE A FOCUSING MECHANISM BUT ATMOSPHERE STILL
APPEARS TO BE CAPPED AT LEAST FROM THE SURFACE. MODELS REALLY TRY
TO ERODE THE CAP BY LATE IN THE DAY AS WAVE APPROACHES FROM THE
SOUTHWEST...QUESTION BECOMES WHETHER ELEVATED INVERSION WILL ERODE
THAT QUICKLY. STILL APPEARS TO BE A GOOD SET UP FOR FLASH FLOODING
WITH PWAT VALUES NEAR 1.3 INCHES...ESPECIALLY FOR ANY STORMS THAT
WOULD BE ABLE TO TRAIN IN THE SAME AREA. SHEAR PROFILES DON/T
SUPPORT A WIDESPREAD OUTBREAK OF SEVERE WEATHER....BUT MAY BE ABLE
TO GET AN ISOLATED STORM OR TWO TO PRODUCE MARGINALLY SEVERE HAIL
BASED ON INSTABILITY...ESPECIALLY IF STORMS ARE ABLE TO DEVELOP IN
THE NEAR SURFACE LAYER.

MUCH OF NEXT WEEK CONTINUES TO REMAIN ACTIVE WITH DIRTY SOUTHWEST
FLOW ALOFT AND SHORT WAVE TRAIN MOVING ACROSS THE AREA OVER THE
NEXT SEVERAL DAYS AHEAD OF A UPPER LEVEL LOW THAT IS EXPECTED TO
IMPACT THE REGION NEXT WEEKEND. MODELS ARE MUCH WEAKER WITH UPPER
RIDGING IN THE MID WEEK...AND THEREFORE...KEPT MEDIUM RANGE POPS
THROUGH THE EXTENDED WITH THE CHANCE OF THUNDERSTORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 645 AM CDT FRI MAY 24 2013

KHON ON EDGE OF STRONGER GRADIENT ALOFT THIS MORNING...AND WILL
KEEP A COUPLE HOURS OF NON CONVECTIVE LOW LEVEL WIND SHEAR TO
START THE MORNING BEFORE THE WIND PROFILE STARTS TO MIX OUT.
OTHERWISE...MASS OF LOWER TO MID LEVEL CLOUDS DEVELOPING IN
WARM AIR ADVECTION ZONE THROUGH MUCH OF NEBRASKA AND SOUTH DAKOTA.
AS A WEAK WAVE SLIDES UP THROUGH THE WESTERN PLAINS...THIS WILL
HELP TO IGNITE SHOWERS AND A FEW THUNDERSTORMS IN FOCUSED WARM AIR
ADVECTION ZONE PUSHING ACROSS THE AREA TODAY. ALL INDICATIONS ARE
THAT LIFT FORCING WILL BECOME MORE FOCUSED AS AREA SHIFTS TO NEAR
AND EAST OF INTERSTATE 29 BY AFTERNOON. WITH INSTABILITY PROFILES
FAIRLY NARROW...PREFER TO KEEP OVERALL THUNDER MENTION WITH BAND
MINIMAL. FAVORABLE SET UP FOR DEVELOPING STRATUS FIELD BEHIND
PRECIPITATION OVERNIGHT TONIGHT...AND LIKELY TO GET INTO LOWER
MVFR TO UPPER IFR CEILINGS ALONG WITH SOME MVFR VISIBILITIES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, May 24, 4:39 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT FRI MAY 24 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
439 AM CDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF LIGHT PRECIPITATION IS EXPECTED TO MIGRATE FROM WEST TO
EAST TODAY.  WHILE STORMS ARE EXPECTED TO REMAIN WELL BELOW
SEVERE LIMITS...THERE MAY BE A FEW EMBEDDED THUNDERSTORMS WITHIN
THE BAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE AREA ON SATURDAY AFTERNOON AND CONTINUE INTO
EARLY ON SUNDAY. AREAS GENERALLY SOUTH OF INTERSTATE 90 COULD
RECEIVE HEAVY RAIN WITH THESE STORMS AND SOME FLOODING IS
POSSIBLE. ADDITIONAL STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON
INTO SUNDAY NIGHT CREATING THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING.  ONCE AGAIN...THE GREATEST THREAT FOR HEAVY RAIN IS
SOUTH OF INTERSTATE 90.

ADDITIONAL CHANCES OF STORMS ARE EXPECTED MONDAY THROUGH
WEDNESDAY.  WHILE SEVERE WEATHER CAN NOT BE RULED OUT WITH THESE
STORMS...THE GREATER POTENTIAL WILL BE FLASH FLOODING ACROSS THE
REGION.  AT THIS TIME...IT IS DIFFICULT TO SAY WHERE THE GREATEST
POTENTIAL LIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.